WARNING: GRAPHIC IMAGES BELOW
Kristi and Matt Chun, parents to 20-month-old Colby, began to use the cream on their son after initially finding a patch of eczema on the toddler’s ear. Eczema is a skin condition that can cause scaly patches — which are usually itchy and red — to form on the body.
When Colby’s eczema cleared, the boy’s parents said they stopped applying the cream to their son. Soon after, however, he turned “red from head to toe like a lobster,” Kristi told the U.K-based publication The Sun.
The Honolulu couple then reapplied the cream, which caused the boy’s condition to reportedly heal. Each time they stopped applying the cream to Colby, they said his skin would erupt in scabs. That cycle continued for months and worsened each time, The Sun reported.
“After the red portions, it started to dry out and crack in large thick patches, then he went through the oozing stage which was the worst,” Kristi, 36, said. “Every time we increased the steroids to a higher dosage it would work and then stop, followed by it coming back with a vengeance.”
The couple — distressed and hoping to find relief for their son who would scream in pain — consulted various doctors in an attempt to discover what was causing the boy’s skin to have such a horrific reaction.
The first eight months “were absolute hell. Literally, hell on earth watching a helpless infant truly suffer 24/7 with no relief,” Kristi told Fox News on Tuesday, adding Colby had trouble eating and sleeping due to the condition.
It was eventually determined the culprit was the steroid-based cream itself.
Colby was suffering from topical steroid withdrawal (TSW). TSW, also known as “topical steroid addiction,” or “Red Skin Syndrome,” is a “clinical adverse effect that can occur when topical corticosteroids are inappropriately used or overused, then stopped. It can result from prolonged, frequent and inappropriate use of moderate to high potency topical corticosteroids, especially on the face and genital area, but is not limited to these criteria,” the National Eczema Association reported.
The couple said the International Topical Steroid Addiction Network helped them to identify the toddler’s condition.
“In my opinion, he was basically poisoned and his body needed to detox.”
“I eventually was able to time the return of [the] eczema. Every time we stopped the steroids it would come back very severely within 36 hours,” Kristi said. “He was very ill even on the creams.”
Eventually, Colby was taken off the topical cream entirely — but had to endure a series of flare-ups which left his skin red, raw and oozing before it scabbed over and flaked.
“In my opinion, he was basically poisoned and his body needed to detox,” Kristi said. “His lymph nodes were extremely swollen, his whole body was very swollen [and] he stopped gaining weight,” she continued, adding the condition also caused Colby to lose his hair.
Months later, the Chuns claim their son is “75 to 80 percent healed,” and said he now sleeps through the night, walks, and laughs, among other improvements.
“He laughs and sleeps through the night, his hair has grown back and he’s gaining weight like any normal baby,” Kristi said.
“On a day to day basis, it’s hard to notice any healing. [It’s] like watching grass grow,” she added, noting photos of the past months better show the boy’s steadily improving condition.
Matt Chun, 37, told The Sun he believes his son “could have died” had they not found a solution.
“He was completely swollen, missing milestones, unable to focus and eat because he was so red, swollen and bleeding,” he said.